Alert archive / Arizona / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 34, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 4, 2003, 5:13 PM MST for Mohave County, Arizona. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2003, 5:13 PM MST (00:13 UTC)
- Expired
- Sep 4, 2003, 6:15 PM MST
- In force
- 62 min
- Issued by
- NWS Las Vegas, NV
- Area
- Counties, with a storm outline in the text
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 111 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1657 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KVEF 050013 SVRVEF AZC015-050115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 515 PM MST THU SEP 4 2003 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA * UNTIL 615 PM MST * AT 511 PM MST...THE PUBLIC REPORTED A SEVERE THUNDERSTORM OVER CENTRAL MOHAVE COUNTY ALONG THE NORTH FACING SLOPES OF THE HUALAPAI MOUNTAINS...OR ABOUT 13 MILES SOUTHEAST OF KINGMAN...MOVING EAST AT 15 MPH. HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...SEEK SHELTER IN A STRONG BUILDING. LAT...LON 3508 11399 3507 11376 3523 11373 3522 11393 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 4:42 PM MST, 31 minutes earlier.
Area forecast discussion, Sep 4, 4:42 PM MST, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 442 PM PDT THU SEP 4 2003 .SYNOPSIS...MOIST UNSTABLE AIR WILL REMAIN IN PLACE OVER THE AREA THROUGH FRIDAY...SUPPORTING AFTERNOON AND EVENING THUNDERSTORMS. BY SATURDAY A MUCH DRIER FLOW WILL DEVELOP IN ADVANCE OF A STRONG LOW PRESSURE AREA APPROACHNG THE WEST COAST. && .SHORT TERM...LOTS OF INTERESTING STORMS AROUND THE AREA THIS AFTERNOON SO NOT MUCH TIME TO DRIVEL ON ABOUT THE SCIENCE STUFF. AS DISCUSSED THIS MORNING...STRONG INSTABILITY SUPPORTED A FEW SEVERE THUNDERSTORMS IN THE SOUTHERN ZONES. STRONGEST STORMS SO FAR HAVE BEEN IN THE TWENTYNINE PALMS AREA. SEVERAL REPORTS OF GOLF-BALL SIZED HAIL...WIND DAMAGE AND HEAVY RAIN CAME FROM THAT AREA. ALSO GOT A FEW UNCONFIRMED REPORTS OF FUNNEL CLOUDS TO THE WEST OF THAT LOCATION NEAR YUCCA VALLEY...PROBABLY LANDSPOUT TYPE. ONE HEAVY RAINER SAT NEARLY STATIONARY OVER MOUNTAIN PASS FOR ABOUT AN HOUR. RADAR INDICATED >5 INCHES OF RAIN AND CALTRANS REPORTED FLOODING ALONG THE I-15 AS WELL AS NIPTON ROAD. SEVERAL ACCIDENTS HAVE OCCURRED ASSOCIATED WITH THAT STORM AS WELL. IN THE LAS VEGAS VALLEY...WE HAD A DECENT LVCZ SIGNATURE EARLIER AND AT LEAST THREE DIFFERENT CELLS DISPLAYED RAPID GROWTH AS THEY MOVED OFF THE MOUNTAINS AND INTERSECTED THE CONVERGENCE ZONE. THE BEST ONE VISUALLY WAS OVER ON THE SOUTHWEST SIDE BETWEEN THE BLUE DIAMOND RIDGE AND SPRING VALLEY. BUT THE SEVERE REPORTS HAVE COME FROM THE SOUTH VALLEY AROUND SEVEN HILLS...GREEN VALLEY AND OLD HENDERSON. SPOTTERS IN THOSE AREAS REPORTED 1 DIAMETER HAIL...VERY HEAVY RAIN...AND WINDS IN THE 40-50 MPH RANGE. DIVERGENCE ASSOCIATED WITH JETSTREAK MOVING INTO CENTRAL CALIFORNIA SHOULD SHIFT EAST OF OUR AREA OVERNIGHT. MID-LEVEL TROUGH AXIS IS ALSO FORECAST TO BE DOWNSTREAM BY MORNING. INERTIAL INSTABILITY ALONG THE ANTICYCLONIC SHEAR SIDE OF THE JET COULD KEEP A FEW STORMS GOING INTO THE NIGHT BUT BELIEVE SUPPORT FOR MOST OF THE DEEP CONVECTION WILL DIMINISH RAPIDLY BETWEEN 9PM AND MIDNIGHT. COULD SEE ONE MORE DAY OF CONVETION TOMORROW...THEN THINGS SHOULD BEGIN TO DRY OUT AS WESTERLIES INCREASE AHEAD OF DEVELOPING PAC NW TROUGH. THIS TROUGH APPEARS TO BE PLENTY STRONG ENOUGH TO SCOUR OUT THE SUBTROPICAL MOISTURE AND WILL LIKELY REPRESENT THE END OF THE MONSOON SEASON...AT LEAST FOR SOUTHERN NEVADA. && .LONG TERM...MODELS STILL IN GOOD AGREEMENT FOR THE EXTENDED PERIOD. BIGGEST CONCERN WILL BE THE INCREASING WINDS...AND THE POTENTIAL FOR A DETRIMENTAL IMPACT ON WILDFIRES. THE GOOD NEWS IS THE ENTIRE AREA WILL EXPERIENCE NOTICEABLE COOLING. YAY .LAS...NONE. && RUNK
Hazardous weather outlook, Sep 4, 5:17 AM MST, 11 hours 56 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-050015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 517 AM PDT THU SEP 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN NEVADA/NORTHWEST ARIZONA .DAY ONE...THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A MOIST AND UNSTABLE AIR MASS WILL REMAIN IN PLACE. THIS WILL BRING SCATTERED THUNDERSTORMS...ESPECIALLY IN THE AFTERNOON. SOME OF THESE STORMS WILL PRODUCE BRIEF PERIODS OF HEAVY RAIN. DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION IS NOT ANTICIPATED BUT WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 7:48 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 57 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.